Alert archive / California / High Wind Watches in 2014

High Wind Watch 1, NWS San Diego, CA

January 11, 20144 counties in California

NWS San Diego, CA issued this high wind watch at Jan 11, 2014, 9:27 PM PST for 4 counties in California. It took effect at Jan 13, 2014, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 11, 2014, 9:27 PM PST (05:27 UTC)
In effect from
Jan 13, 2014, 3:00 AM PST
Expired
Jan 12, 2014, 3:20 AM PST
In force
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WWUS76 KSGX 120527
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
927 PM PST SAT JAN 11 2014

...AREAS OF DENSE FOG ALONG THE COAST THROUGH EARLY SUNDAY...

...STRONG GUSTY WINDS FROM THE NORTHEAST IN THE MOUNTAINS AND
INLAND EMPIRE SUNDAY NIGHT THROUGH TUESDAY...

.AREAS OF DENSE FOG HAVE MOSTLY MOVED INTO HIGHER COASTAL TERRAIN
AND ONTO SOME OF THE SAN DIEGO COUNTY MESAS AND WILL CONTINUE IN
THESE AREAS OVERNIGHT. DENSE FOG WILL CONTINUE TO SPREAD NORTH
INTO ORANGE COUNTY OVERNIGHT...AND WILL MAINLY OCCUR WITHIN 10
MILES OF THE COAST. VISIBILITIES WILL BE BELOW ONE- QUARTER MILE
AT TIMES. VISIBILITIES WILL INCREASE TO GREATER THAN ONE MILE IN
MOST AREAS BY 9 AM SUNDAY.

STRONG SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING
STRONG GUSTY NORTHEAST WINDS IN THE MOUNTAINS AND THE INLAND
EMPIRE MAINLY SUNDAY NIGHT THROUGH TUESDAY. STRONGEST GUSTS OVER
60 MPH WILL OCCUR THROUGH AND BELOW PASSES AND CANYONS AND
IMMEDIATELY DOWNWIND FROM MOUNTAIN CRESTS. HOWEVER...IN SAN DIEGO
COUNTY...MOST OF THE STRONG WINDS WILL WAIT UNTIL MONDAY NIGHT.

CAZ042-121400-
/O.CON.KSGX.FG.Y.0004.140112T0600Z-140112T1700Z/
ORANGE COUNTY COASTAL AREAS-
927 PM PST SAT JAN 11 2014

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* LOCATION...WITHIN A FEW MILES OF THE COAST.

* VISIBILITY...VISIBILITIES COULD DROP BELOW ONE-QUARTER MILE 
  LATE TONIGHT. 

* IMPACTS...DRIVING COULD BECOME DIFFICULT ALONG PARTS OF 
  HIGHWAY 1 AND THE 55...73 AND 405 FREEWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

CAZ043-121400-
/O.CON.KSGX.FG.Y.0004.000000T0000Z-140112T1700Z/
SAN DIEGO COUNTY COASTAL AREAS-
927 PM PST SAT JAN 11 2014

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SUNDAY...

* LOCATION...MAINLY OVER HIGHER COASTAL TERRAIN AND THE SAN DIEGO
  COUNTY MESAS.

* VISIBILITY...BELOW ONE-QUARTER MILE AT TIMES.

* IMPACTS...DRIVING WILL BECOME DIFFICULT ALONG PARTS OF
  INTERSTATES 8 AND 805...AS WELL AS THE 52 AND 78 FREEWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

CAZ048-055>057-121400-
/O.NEW.KSGX.HW.A.0001.140113T1100Z-140115T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
927 PM PST SAT JAN 11 2014

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH TUESDAY
AFTERNOON. 

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS 50 TO
  60 MPH. ISOLATED LOCATIONS COULD HAVE GUSTS AROUND 65 MPH.

* TIMING...WINDS WILL GRADUALLY INCREASE SUNDAY NIGHT...WITH
  STRONGEST WINDS EARLY MONDAY MORNING THROUGH TUESDAY.

* LOCATION...THROUGH AND BELOW PASSES AND CANYONS AND IMMEDIATELY
  BELOW MOUNTAIN CRESTS...ESPECIALLY IN THE SANTA ANA MOUNTAINS
  AND BELOW CAJON AND BANNING PASSES.

* IMPACTS...THE GUSTY WINDS WILL MAKE TRAVEL DIFFICULT FOR MOTORS
  IN HIGH PROFILE VEHICLES...INCLUDING ALONG PARTS OF INTERSTATE
  10 AND 15 AND THE 60 FREEWAY. TREE OR POWER POLE DAMAGE WILL BE
  POSSIBLE IN WINDIEST LOCATIONS.

* OUTLOOK...LOCALLY GUSTY WINDS COULD CONTINUE WEDNESDAY AND THURSDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CAZ058-121400-
/O.NEW.KSGX.HW.A.0001.140114T0600Z-140115T0200Z/
SAN DIEGO COUNTY MOUNTAINS-
927 PM PST SAT JAN 11 2014

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
AFTERNOON. 

* WINDS...AREAS OF EAST TO NORTHEAST WINDS 20 TO 35 MPH WITH GUSTS
  50 TO 60 MPH. ISOLATED LOCATIONS COULD HAVE GUSTS AROUND 65 MPH.

* TIMING...WINDS WILL MAINLY BE STRONG MONDAY NIGHT THROUGH
  TUESDAY.

* LOCATION...THROUGH AND BELOW PASSES AND CANYONS AND IMMEDIATELY
  BELOW MOUNTAIN CRESTS...ESPECIALLY WEST OF THE CUYAMACA
  MOUNTAINS AND AROUND SANTA YSABEL.

* IMPACTS...THE GUSTY WINDS WILL MAKE TRAVEL DIFFICULT FOR MOTORS
  IN HIGH PROFILE VEHICLES...INCLUDING ALONG PARTS OF INTERSTATE
  8. TREE OR POWER POLE DAMAGE WILL BE POSSIBLE IN WINDIEST LOCATIONS.

* OUTLOOK...LOCALLY GUSTY WINDS COULD CONTINUE WEDNESDAY AND
  THURSDAY.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MAXWELL
1 follow-up statement
389 
WWUS76 KSGX 121120
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
320 AM PST SUN JAN 12 2014

...AREAS OF DENSE FOG FOR COASTAL AREAS EARLY THIS MORNING...

...PERIODS OF STRONG GUSTY NORTHEAST WINDS FOR THE
MOUNTAINS...VALLEYS...AND INLAND ORANGE COUNTY FOR TONIGHT
THROUGH WEDNESDAY...

.A SHALLOW MARINE LAYER AND WEAK ONSHORE FLOW WILL BRING AREAS OF
LOW CLOUDS AND LOCALLY DENSE FOG FROM THE COAST INLAND TO THE
MESAS EARLY THIS MORNING. SURFACE HIGH PRESSURE OVER THE GREAT
BASIN WILL BRING PERIODS OF STRONG GUSTY NORTHEAST WINDS FOR THE 
MOUNTAINS...VALLEYS...AND INLAND ORANGE COUNTY FOR TONIGHT THROUGH
WEDNESDAY.

CAZ058-122230-
/O.UPG.KSGX.HW.A.0001.140114T0600Z-140115T0200Z/
/O.NEW.KSGX.HW.W.0001.140114T0200Z-140115T2000Z/
/O.NEW.KSGX.WI.Y.0002.140113T0200Z-140114T0200Z/
SAN DIEGO COUNTY MOUNTAINS-
320 AM PST SUN JAN 12 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 6 PM MONDAY TO NOON PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM MONDAY TO NOON PST
WEDNESDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND
ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST MONDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...NORTHEAST WINDS DEVELOPING TONIGHT WITH STRONGEST WINDS
  MONDAY NIGHT THROUGH WEDNESDAY MORNING.

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 50
  MPH. GUSTS TO 65 MPH MONDAY NIGHT THROUGH WEDNESDAY MORNING.

* LOCATION...NEAR MOUNTAIN RIDGE TOPS AND THROUGH AND BELOW
  COASTAL PASSES AND CANYONS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ050-122230-
/O.NEW.KSGX.HW.W.0001.140114T0200Z-140115T2000Z/
/O.NEW.KSGX.WI.Y.0002.140113T0200Z-140114T0200Z/
SAN DIEGO COUNTY VALLEYS-
320 AM PST SUN JAN 12 2014

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
MONDAY...
...HIGH WIND WARNING IN EFFECT FROM 6 PM MONDAY TO NOON PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM MONDAY TO NOON PST
WEDNESDAY. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND
ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST MONDAY. 

* TIMING...NORTHEAST WINDS DEVELOPING TONIGHT WITH STRONGEST WINDS
  MONDAY NIGHT THROUGH WEDNESDAY MORNING.

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45
  MPH. GUSTS TO 60 MPH MONDAY NIGHT THROUGH WEDNESDAY MORNING.

* LOCATION...NEAR THE MOUNTAIN FOOTHILLS WITH STRONGEST GUSTS
  BELOW PASSES AND CANYONS.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ048-055>057-122230-
/O.UPG.KSGX.HW.A.0001.140113T1100Z-140115T0200Z/
/O.NEW.KSGX.HW.W.0001.140113T0200Z-140115T0200Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
320 AM PST SUN JAN 12 2014

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH. GUSTS TO 60 MPH
  THROUGH AND BELOW PASSES AND CANYONS.

* LOCATION...NEAR COASTAL FOOTHILLS WITH STRONGEST GUSTS IN THE
  COASTAL FOOTHILLS AND IN THE INLAND EMPIRE BELOW THE CAJON AND
  BANNING PASSES.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

CAZ042-122230-
/O.NEW.KSGX.WI.Y.0002.140113T0200Z-140115T0200Z/
/O.CON.KSGX.FG.Y.0004.000000T0000Z-140112T1700Z/
ORANGE COUNTY COASTAL AREAS-
320 AM PST SUN JAN 12 2014

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PST
TUESDAY. A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST
THIS MORNING. 

* VISIBILITY...AREAS OF LOW CLOUDS AND DENSE FOG WITH VISIBILITIES
  LESS THAN ONE QUARTER MILE AT TIMES.

* TIMING FOR FOG...THROUGH EARLY THIS MORNING.

* LOCATION FOR FOG...MAINLY FROM THE COAST INLAND TO AROUND THE 5 FREEWAY.

* WINDS...AREAS OF NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.

* LOCATION FOR WINDS...STRONGEST WINDS FOR INLAND AREAS NEAR THE
  COASTAL FOOTHILLS OF THE SANTA ANA MOUNTAINS.

* IMPACTS FOR FOG...DRIVING COULD BECOME DIFFICULT ALONG PARTS OF
  HIGHWAY 1 AND THE 55...73...AND 405 FREEWAYS.

* IMPACTS FOR WIND...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ043-121700-
/O.CON.KSGX.FG.Y.0004.000000T0000Z-140112T1700Z/
SAN DIEGO COUNTY COASTAL AREAS-
320 AM PST SUN JAN 12 2014

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING. 

* VISIBILITY...AREAS OF LOW CLOUDS AND DENSE FOG WITH VISIBILITIES
  LESS THAN ONE QUARTER MILE AT TIMES.

* LOCATION...FROM THE COAST INLAND TO THE MESAS WITH LOWEST
  VISIBILITIES NEAR HIGHER TERRAIN.

* IMPACTS...DRIVING MAY BE DIFFICULT ALONG PARTS OF THE
  15...163...AND 805 FREEWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF
YOU.

&&

$$

FOR A DETAILED MAP OF THE HAZARD:
WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

17

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Jan 11, 9:00 PM PST, 27 minutes earlier.

Area forecast discussion, Jan 11, 9:00 PM PST, 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT JAN 11 2014

.SYNOPSIS...
AREAS OF DENSE FOG WILL OCCUR OVERNIGHT INTO EARLY SUNDAY ALONG THE
COAST. OFFSHORE FLOW WILL DEVELOP LATE SUNDAY AND SUNDAY NIGHT AND
BRING STRONG GUSTY WINDS AT TIMES FROM THE NORTHEAST SUNDAY NIGHT
THROUGH THURSDAY THROUGH AND BELOW PASSES AND CANYONS AND NEAR
MOUNTAIN RIDGES. THE OFFSHORE FLOW WILL BRING VERY WARM WEATHER WEST
OF THE MOUNTAINS WITH LOW HUMIDITY MOST OF NEXT WEEK. NO
PRECIPITATION WILL OCCUR THROUGH THE END OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AREAS OF DENSE FOG MOVED INTO THE IMMEDIATE COAST OF SOUTHERN SAN
DIEGO COUNTY EARLY THIS AFTERNOON AND SPREAD A FEW MILES INLAND.
SEVERAL AIRPORTS...INCLUDING LINDBERGH FIELD...IMPERIAL BEACH AND
BROWN FIELD HAVE HAD VISIBILITIES OF 1/4 MILE EARLY THIS
EVENING...THOUGH VISIBILITIES HAVE IMPROVED SOME IN THE PAST HOUR AT
SEA LEVEL LOCATIONS. THE MARINE LAYER COULD BE LIFTING JUST SLIGHTLY
SO THAT THE DENSE FOG WILL BE MOST LIKELY ON THE MESAS AND SLIGHTLY
ELEVATED COASTAL TERRAIN OVERNIGHT. FOG HAS NOT YET BEEN REPORTED IN
ORANGE COUNTY...BUT IT SHOULD START FORMING ALONG THAT COAST SOON
AND MOVE A FEW MILES INLAND. THE DENSE FOG ADVISORY WILL LAST UNTIL
9 AM SUNDAY FOR THE COASTAL AREAS...BASICALLY WITHIN 10 MILES OF THE
COAST...OF ORANGE/SAN DIEGO COUNTIES.

THE MAIN EVENT NEXT WEEK WILL BE THE PERSISTENT OFFSHORE FLOW.
CURRENTLY...SEVERAL WEAK SHORTWAVES WERE MOVING THROUGH
NORTHERN/CENTRAL CALIFORNIA AND WILL MOVE SE OVER SO-CAL SUNDAY. THE
MOST SIGNIFICANT OF THE SHORTWAVES WILL MOVE THROUGH SUNDAY
AFTERNOON AND WILL BE FOLLOWED BY A STRONG UPPER RIDGE OVER THE
CALIFORNIA COAST AND A STRENGTHENING SURFACE HIGH OVER NORTHERN
NEVADA. THERE WLLL BE MODERATE COLD AIR ADVECTION IN THE 850-700 MB
LAYER WITH SOME MTN WAVE POTENTIAL...THOUGH THERE IS STILL NO
NOTABLE INVERSION OR STRONG STABLE LAYER IN THE LOCAL WRF SOUNDINGS
FOR MON/TUE. THE OFFSHORE GRADIENTS WILL BE ABOUT 14-15 MB OFFSHORE
FROM CENTRAL NEVADA TO SAN DIEGO MONDAY MORNING AND POSSIBLY AROUND
17-18 MB OFFSHORE TUESDAY MORNING. WIND GUST POTENTIAL WILL DEPEND
ON LOCATION...BUT ISOLATED LOCATIONS COULD HAVE GUSTS WELL OVER 60
MPH AT PLACES LIKE SILL HILL OR FREMONT CANYON...ESPECIALLY TUE
MORNING...WITH MOST OTHER AREAS NEAR RIDGES AND THROUGH/BELOW PASSES
AND CANYONS HAVING PEAK WINDS IN THE 50-55 MPH RANGE. LOOKS LIKE WE
WILL NEED A HIGH WIND WATCH FOR THE MOUNTAINS AND THE INLAND
EMPIRE...WITH MOST AREAS HAVING THE WATCH FROM LATE SUNDAY NIGHT
THROUGH TUESDAY...EXCEPT SAN DIEGO COUNTY MTNS WILL WAIT UNTIL
MONDAY NIGHT WHEN THE FLOW BECOMES A LITTLE MORE EASTERLY. IT IS
POSSIBLE THAT THE EVENT WILL LAST INTO WED.

IT WILL BE QUITE WARM MOST OF THE WEEK...WITH WIDESPREAD 80S WEST OF
THE MTNS TUE/WED. SOME DAILY RECORD HIGHS COULD BE SET. HUMIDITIES
WILL BE QUITE LOW GIVEN THE STRONG SURFACE OFFSHORE GRADIENTS AND
DRY SOURCE OF THE AIR MASS MOST OF NEXT WEEK. THE UPPER RIDGE DOES
APPEAR TO WEAKEN SOMEWHAT NEXT WEEKEND AS THE LONG WAVE TROUGH MOVES
FROM THE NORTH-CENTRAL PACIFIC TOWARDS INTO THE PACIFIC NW...THOUGH
MOST MODEL RUNS KEEP HEIGHTS RATHER HIGH OVER CENTRAL/SOUTHERN
CALIFORNIA. HOWEVER...THIS PATTERN WILL AT LEAST STOP THE BLOCKING
RIDGE SO THAT IF A DEEPER TROUGH WERE TO APPROACH...IT COULD BRING
PRECIPITATION IN THE WEEK OF JAN 19-25...THOUGH IT IS STILL
SPECULATIVE NOW.

&&

.AVIATION...
120400Z...COAST/VALLEYS...THROUGH 12/16Z...BKN-OVC STRATUS/FOG WILL
CONTINUE TO FORM ALONG THE BEACHES SPREADING NORTH AND 5-10 SM
INLAND...WITH AREAS OF VIS 3-5SM...LOCALLY VIS AOB 1/2SM IN FOG.
EXPECT BASES AROUND 300-600 FT MSL WITH TOPS AROUND 800 FT MSL.
AFTER 12/16Z...SCT CLOUDS AOA 20000 FT MSL THROUGH THE AFTERNOON.
LLWS WILL BECOME A FACTOR AFTER 12/18Z AT KCRQ...KSNA...KONT...AND
POSSIBLY KSAN AS WELL BEFORE OFFSHORE WINDS SURFACE OVERNIGHT INTO
MONDAY.

MTNS/DESERTS...UNRESTRICTED VIS AND SCT CLDS AOA 20000 FT MSL
THROUGH SUNDAY MORNING.

&&

.MARINE...
PATCHY DENSE FOG IS LIKELY THROUGH SUNDAY MORNING OVER THE COASTAL
WATERS DUE TO A SHALLOW MARINE LAYER.

A COUPLE 4-5 FOOT NORTHWEST SWELLS WILL CONTINUE OVER THE NEXT FEW
DAYS. DUE TO THE STEEP ANGLE OF THE SWELLS...AND PERIODS OF ONLY
14-15 SECONDS...NOT AS MUCH ENERGY FROM THE SWELLS WILL MAKE IT INTO
OUR BEACHES. THEREFORE...SETS WILL LIKELY ONLY REACH AROUND 5 FEET
WITH STRONG RIP CURRENTS.

&&

.FIRE WEATHER...
A RED FLAG WARNING IS IN EFFECT FOR ALL MOUNTAINS AND ADJACENT
VALLEY AREAS...AND INLAND ORANGE COUNTY FROM LATE SUNDAY NIGHT
THROUGH WEDNESDAY.

THERE WILL MOSTLY BE NO FIRE WEATHER ISSUES THROUGH
SUNDAY...ALTHOUGH WESTERLY WINDS WILL BE LOCALLY GUSTY
OVERNIGHT...TO AROUND 35-40 MPH...OVER THE RIDGES AND INTO THE
DESERTS...ESPECIALLY IN SAN BERNARDINO COUNTY.

FROM LATE SUNDAY THROUGH FRIDAY...HIGH PRESSURE ALOFT OVER THE WEST
COAST AND SURFACE HIGH PRESSURE OVER THE GREAT BASIN WILL BRING AN
EXTENDED WARM AND DRY PERIOD WITH VERY LOW RH AND OFFSHORE FLOW.
AREAS OF NORTHEAST WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 TO 55 MPH
WILL DEVELOP NEAR THE COASTAL FOOTHILLS SUN NIGHT THROUGH WED.
ISOLATED WIND GUSTS OF 60 MPH OR MORE WILL OCCUR MON/TUE IN THE
OFFSHORE WIND PRONE LOCATIONS IN THE SANTA ANA MOUNTAINS...BELOW
CUYAMACA PEAK IN SAN DIEGO COUNTY...AND LOCALLY BELOW THE CAJON AND
BANNING PASS AREAS. THE WINDS WILL WEAKEN WED AFTERNOON THROUGH
THU...BUT THE LOW RH WILL CONTINUE INTO FRI.

&&

SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY THROUGH 9 AM SUNDAY FOR SAN DIEGO COUNTY COASTAL
AREAS.

DENSE FOG ADVISORY 10 PM TONIGHT THROUGH 9 AM SUNDAY FOR ORANGE
COUNTY COASTAL AREAS.

HIGH WIND WATCH 3 AM MONDAY THROUGH 6 PM TUESDAY FOR INLAND
EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS...SAN BERNARDINO COUNTY
MOUNTAINS...RIVERSIDE COUNTY MOUNTAINS.

HIGH WIND WATCH 10 PM MONDAY THROUGH 6 PM TUESDAY FOR SAN DIEGO
COUNTY MOUNTAINS.

RED FLAG WARNING FROM 3 AM MONDAY TO 6 PM PST WEDNESDAY FOR THE
ORANGE COUNTY COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS-INCLUDING
THE SAN JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL
FOREST...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE...SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE MOUNTAIN TOP
AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL
FOREST...SAN DIEGO COUNTY INLAND VALLEYS...SAN DIEGO COUNTY
MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS OF THE
CLEVELAND NATIONAL FOREST...SANTA ANA MOUNTAINS-INCLUDING THE
TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST.

&&

PUBLIC/FIRE WEATHER...MAXWELL
AVIATION/MARINE...TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:20 AM PSTHigh Wind WarningSGXOrange, Riverside, San Bernardino, San Diego3 days
Jan 12, 3:20 AM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 days

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.